Illinois, 2011Flooding and Hail in Illinois, May 11, 2011
May 11, 2011 · NWS LOT · 25 events in 8 counties and zones
Strong to severe thunderstorms moved across many areas of northern Illinois during the afternoon and evening hours of May 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $9,000
- Crop damage
- None recorded
- Events
- 25
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms moved across many areas of northern Illinois during the afternoon and evening hours of May 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at May 11, 2:02 PM CST, 37 minutes earlier.
Area forecast discussion, May 11, 2:02 PM CST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
302 PM CDT WED MAY 11 2011
.DISCUSSION...
249 PM CDT
FOR THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING...THE MAIN
CONCERN WILL BE SEVERE THUNDERSTORM CHANCES...PARTICULARLY FOR
LOCATION NORTH OF INTERSTATE 80 AND AWAY FROM LAKE MICHIGAN.
EARLY THIS AFTERNOON...A LAKE BREEZE BOUNDARY HAS PUSHED
INLAND...WEST OF LAKE COUNTY...AND AS OF 2PM CDT...THE BOUNDARY WAS
APPROACHING A LINE FROM OHARE TO MIDWAY AIRPORTS. LOCATIONS EAST OF
THE BOUNDARY WILL BE STABILIZED BY THE COOLER LAKE AIR...AND
CONVECTIVE INITIATION WILL BE DIFFICULT TO SUPPORT. WEST OF THE
BOUNDARY...THE ATMOSPHERE IS VERY WARM...MOIST AND UNSTABLE.
SURFACE DEWPOINTS HAVE RISEN INTO THE UPPER 60S TO AROUND 70 AND
TEMPERATURES ARE NEAR OR AT 90F. THE MAIN CONCERN FOR CONVECTIVE
INITIATION HAS BEEN A WEAK CAPPING INVERSION OVER IL. LATEST ACARS
SOUNDING INDICATE THAT THE CAP IS ERODING AND THAT CONVECTIVE
INITIATION IS BECOMING MORE LIKELY THROUGH THE AFTERNOON. CAPE
VALUES OVER NRN IL EXCEED 4000 J/KG WITH NO CIN. THUS A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF NRN IL WITH THE GREATEST
THREATS BEING LARGE HAIL AND DAMAGING WIND. WHILE WIND PROFILES ARE
NOT STRONGLY CONDUCIVE TO TORNADIC DEVELOPMENT...THE PRESENCE OF SFC
BOUNDARY SUCH AS THE LAKE BREEZE PUSHING INLAND...THE POSSIBILITY OF
ISOLATED TORNADIC DEVELOPMENT WILL NEED TO BE CONSIDERED. ANOTHER
CONCERN WITH THE THUNDERSTORMS WILL BE THE FLASH FLOOD POTENTIAL.
12Z SOUNDINGS INDICATED PW AMOUNTS ON THE ORDER OF 1.5 INCHES AND
WITH CONTINUED WARM/MOIST ADVECTION...PW VALUES SHOULD INCREASE
THROUGH THE AFTERNOON...FURTHER ENHANCING THE POSSIBILITY OF LOCALLY
HEAVY RAINFALL WITH THUNDERSTORMS. ALSO...IT IS EXPECTED THAT THE
GREATEST SEVERE THREAT WILL LAST INTO THE EARLY EVENING
HOURS...THERE IS A CHANCE THAT ISOLATED SUPERCELLS CAN CONSOLIDATE
INTO A LINE OR BOX ECHO LATER THIS EVENING OVER THE WATCH
AREA...WHICH COULD TRACK EWD INTO THE CHICAGO METRO AREA BY LATE
EVENING.
THUNDERSTORM POTENTIAL SHOULD DECREASE THROUGH THE LATE EVENING
HOURS AND OVERNIGHT...THOUGH THERE WILL STILL BE A CHANCE FOR
SHOWERS OR THUNDERSTORMS OVERNIGHT. AFTER ANOTHER DAY WITH
TEMPERATURES AROUND 90F AND AMPLE LOW LEVEL MOISTURE IN
PLACE...OVERNIGHT LOWS WILL BE ON THE BALMY SIDE...LIKELY ONLY
DROPPING INTO THE MIDDLE TO UPPER 60S. AS THE DEEP UPPER LOW OVER
THE CNTRL PLAINS IS EXPECTED TO BE SLOW TO PROGRESS EWD AS THE UPPER
LEVEL PATTERN CONTINUES TO AMPLIFY...WARMER THAN NORMAL CONDITIONS
WITH CHANCES FOR THUNDERSTORMS WILL CONTINUE UNTIL THE UPPER LOW CAN
PROGRESS EAST OF THE REGION.
THE MODELS ARE VERY CONSISTENT IN ACTUALLY DIGGING THE UPPER LOW
SEWD...INTO SERN KS BY FRIDAY MORNING AND SRN IL BY FRIDAY NIGHT. A
STRONG NRN STREAM SHORTWAVE IS ALSO EXPECTED TO DIG OUT OF SCNTRL
CANADA AND INTO THE NRN PLAINS BY FRIDAY NIGHT. THIS WILL CARVE OUT
A DEEP UPPER TROUGH OVER THE CNTRL CONUS. AS THE MEAN UPPER TROUGH
MOVES OVER THE MIDWEST FRIDAY NIGHT AND INTO SATURDAY...CONDITIONS
OVER THE LOCAL AREA WILL RAPIDLY DETERIORATE WILL TEMPERATURES
SHARPLY DECREASING AND CHANCES FOR PRECIPITATIONS CONTINUING. THE
WEEKEND IS SHAPING UP TO BE UNSEASONABLY COOL AND WET...WITH HIGHS
ON SATURDAY RANGING FROM THE UPPER 50S TO AROUND 60F. HIGHS SUNDAY
WILL LIKELY BE EVEN COOLER...GENERALLY IN THE LOWER TO MIDDLE 50S.
UNSEASONABLY COOL WEATHER WILL CONTINUE INTO EARLY NEXT WEEK AS
THE UPPER LOW DIGS INTO THE DEEP SOUTH. WITH THE GFS/ECMWF FAIRLY
CONSISTENT ON THE GENERAL UPPER LEVEL FLOW PATTERN WITH TROUGHING
REMAIN ALONG AND EAST OF THE MISSISSIPPI RIVER...THERE IS LITTLE
OPPORTUNITY FOR ANY SIGNIFICANT WARMING UNTIL LATE NEXT WEEK.
KREIN
&&
.AVIATION...
//ORD AND MDW CONCERNS...UPDATED 20Z...
* CHANCE FOR TSRA LATE THIS AFTERNOON INTO THE EVENING.
* EAST TO SOUTHEAST WINDS CONTINUING.
PAW
//DISCUSSION...UPDATED 18Z...
UPDATE 20Z...LAKE BREEZE PUSHED THROUGH ORD AND MDW AND NOW LOOKS
LIKE WINDS WILL STAY EAST TO SOUTHEAST...
FIRST CONCERN IS THE POTENTIAL FOR TSRA THIS AFTERNOON AND
EVENING. MULTIPLE SURFACE BOUNDARIES OVER OR NEAR NORTHERN
IL/NORTHWEST IN. UPPER LEVEL WAVE MOVING TOWARD THE AREA FROM THE
SOUTHWEST. AMPLE LOW LEVEL MOISTURE IS IN PLACE. THE QUESTION IS
WHETHER RELATIVELY WARM TEMPERATURES ALOFT WILL SERVE TO CAP
ACTIVITY SIMILAR TO PAST COUPLE DAYS. MOST LIKELY TIME PERIOD FOR
DEVELOPMENT WOULD BE ABOUT 21Z TO 02Z. CONFIDENCE IN OCCURRENCE
TOO LOW AT THIS TIME TO INCLUDE IN THE TAFS AS A TEMPO GROUP.
SECOND CONCERN IS THE WIND DIRECTION FOR NORTHEAST IL. HAVE HAD
SOME LAKE INFLUENCE LATE MORNING. BUT WINDS BEHIND A BOUNDARY
MOVING ACROSS NORTHERN IL EARLY THIS AFTERNOON WILL TURN WINDS MORE
TO THE SOUTHWEST AGAIN AT THE TERMINALS.
PAW
//ORD AND MDW CONFIDENCE...UPDATED 20Z...
* MEDIUM CONFIDENCE IN TSRA POTENTIAL.
* MEDIUM CONFIDENCE IN WIND DIRECTION.
PAW
//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...
THURSDAY NIGHT...VFR WITH CHANCE TSRA.
FRIDAY...MVFR CIGS POSSIBLE WITH CHANCE OF TSRA EARLY.
SATURDAY...MVFR CIGS POSSIBLE WITH CHANCE OF SHRA.
SUNDAY...MVFR CIGS POSSIBLE WITH CHANCE OF SHRA.
MONDAY...VFR.
TUESDAY...VFR.
MDB
&&
.MARINE...
259 PM CDT
WEAKENING LOW PRESSURE OVER WESTERN ONTARIO WILL TRACK TO THE EAST
WHILE LOW PRESSURE CURRENTLY CENTERED OVER THE SOUTHERN PLAINS WILL
TRACK NORTHEAST AND WEAKEN. THE TWO AREAS OF LOW PRESSURE WILL BE
ABSORBED INTO A BROAD TROUGH OF LOW PRESSURE STRETCHING ACROSS THE
GREAT LAKES REGION BY FRIDAY. THE TROUGH WILL GRADUALLY SHIFT SOUTH
AND EAST...RECONSOLIDATING INTO A LOW CENTER BY SATURDAY OVER THE
OHIO VALLEY. THIS LOW CENTER WILL GRADUALLY INTENSIFY AND TRACK
NORTHEAST INTO THE EASTERN GREAT LAKES/INTERIOR NORTHEASTERN UNITED
STATES BY EARLY NEXT WEEK.
AFTER A PERIOD OF LIGHT WINDS AND RATHER VARIABLE WIND DIRECTIONS
THROUGH EARLY FRIDAY...AS THE TROUGH OF LOW PRESSURE SETTLES TO THE
EAST OF LAKE MICHIGAN BY LATER FRIDAY...WINDS WILL TURN NORTHERLY
AND START TO INCREASE DUE TO A STRENGTHENING PRESSURE GRADIENT. OVER
THE WEEKEND...WIND SPEEDS WILL CONTINUE TO GRADUALLY INCREASE ON THE
BACKSIDE OF THE CONSOLIDATING LOW PRESSURE AREA...AND BECOME MORE
NORTHEASTERLY. BY SUNDAY INTO MONDAY...NORTH AND NORTHEAST WINDS
WILL LIKELY BE SUSTAINED TO 20 KNOTS...WITH HIGHER GUSTS TO 30 KNOTS
POSSIBLE. A RIDGE OF HIGH PRESSURE WILL BUILD IN BY TUESDAY AND
WEDNESDAY OF NEXT WEEK...BRINGING DIMINISHING WINDS.
THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS AS LOW PRESSURE
APPROACHES FROM THE PLAINS THROUGH EARLY FRIDAY. THE WARM AND HUMID
AIR MASS IN PLACE OVER THE LAND AHEAD OF THE APPROACHING LOW IS
SUPPORTIVE OF PATCHY DENSE FOG OVER THE OPEN WATERS DURING THE SAME
TIME PERIOD. AFTER THE TROUGH PASSES TO THE EAST OF THE LAKE LATE
FRIDAY...COOLER CONDITIONS OVER THE LAND WILL END THE FOG
THREAT...WITH OCCASIONAL RAIN SHOWERS POSSIBLE OVER THE WEEKEND INTO
THE BEGINNING OF NEXT WEEK.
RC
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, May 11, 2:28 PM CST, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
328 PM CDT WED MAY 11 2011
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
122030-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
328 PM CDT WED MAY 11 2011 /428 PM EDT WED MAY 11 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TONIGHT.
WEATHER HAZARDS EXPECTED:
SCATTERED THUNDERSTORMS...SOME MAY PRODUCE:
LARGE HAIL UP TO THE SIZE OF HALF DOLLARS.
LOCALLY DAMAGING WINDS IN EXCESS OF 60 MPH.
HEAVY RAIN AND FREQUENT LIGHTNING.
AREAS AFFECTED AND TIMING:
SEVERE THUNDERSTORM CHANCES WILL PERSIST INTO THE EARLY
EVENING HOURS. THERE IS A CHANCE FOR NON-SEVERE
THUNDERSTORMS OVERNIGHT.
DISCUSSION:
AN UPPER LEVEL LOW OVER THE CENTRAL PLAINS CONTINUES TO HELP PUMP
HEAT AND HUMIDITY INTO THE MIDWEST. THIS HAS RESULTED IN SCATTERED
THUNDERSTORMS DEVELOPING THIS AFTERNOON OVER NORTH CENTRAL AND
NORTHEASTERN ILLINOIS. THE POTENTIAL FOR STRONG TO SEVERE
THUNDERSTORMS WILL CONTINUE INTO THE EVENING. THESE STORMS ARE
FUELED BY THE UNSEASONABLY WARM AND MOIST AIRMASS...WHICH WHEN
COMBINED WITH A JET STREAM ALOFT...MAY CAUSE SOME OF THE STORMS TO
BECOME SEVERE. THE MOST LIKELY HAZARD WILL BE LARGE HAIL AND
LOCALLY DAMAGING WINDS. THE POSSIBILITY OF ISOLATED TORNADOES
CANNOT BE RULED OUT AS WELL. THUNDERSTORMS WILL LIKELY DECREASE IN
COVERAGE AND INTENSITY BY LATE THIS EVENING.
IN ADDITION...PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA
WILL REMAIN IN FLOOD.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY MORNING THROUGH
FRIDAY AFTERNOON.
IN ADDITION...PORTIONS OF THE KANKAKEE RIVER IN NORTHWEST INDIANA
WILL REMAIN IN FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NECESSARY THROUGH THIS EVENING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-122030-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
328 PM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING.
THERE IS A CHANCE OF DENSE FOG TONIGHT...PARTICULARLY OVER THE
ILLINOIS NEARSHORE WATERS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY THROUGH EARLY FRIDAY
MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-122030-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
328 PM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TONIGHT.
THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN TONIGHT.
IN ADDITION...AREAS OF DENSE FOG ARE EXPECTED TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A CHANCE OF THUNDERSTORMS THURSDAY INTO THURSDAY NIGHT.
ALSO...DENSE FOG IS POSSIBLE THURSDAY AND THURSDAY NIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
KREINEvent by event
14 hail, 7 thunderstorm wind, 4 flood. Local standard time, as filed.
Thunderstorm Wind, McHenry
- When
- May 11, 2:39 PM CST
- Where
- McHenry County, 1.09 mi SW of Belden
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.458, -88.383
Estimated wind gusts of 55 to 60 mph occurred on Okeson Road approximately one half a mile west of Greenwood Road.
Hail, McHenry
- When
- May 11, 2:55 PM CST to 2:56 PM CST
- Where
- McHenry County, Spring Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.450, -88.230
Flood, McHenry
- When
- May 11, 2:55 PM CST to 4:00 PM CST
- Where
- McHenry County, 0.77 mi NNW of Richmond
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.480, -88.306
Heavy rain caused 8 to 12 inches of standing water over Route 12 near Route 173.
Hail, McHenry
- When
- May 11, 3:10 PM CST
- Where
- McHenry County, 2.5 mi NNE of Spring Grove
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.481, -88.204
Quarter size hail was reported at the intersection of Route 173 and Wilmot Road.
Hail, Kane
- When
- May 11, 3:17 PM CST to 3:18 PM CST
- Where
- Kane County, 0.5 mi SSE of Unida
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.043, -88.376
Quarter size hail was reported at the intersection of Plank Road and Route 20.
Hail, McHenry
- When
- May 11, 3:20 PM CST to 3:22 PM CST
- Where
- McHenry County, 0.78 mi ESE of Crystal Lake
- Measured
- 1.5 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.226, -88.316
Walnut size hail was reported at the intersection of Main Street and Route 14 causing damage to cars.
Hail, McHenry
- When
- May 11, 3:24 PM CST to 3:26 PM CST
- Where
- McHenry County, Lake in the Hills
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.180, -88.320
Hail, McHenry
- When
- May 11, 3:31 PM CST to 3:34 PM CST
- Where
- McHenry County, 0.84 mi WSW of Lake in the Hills to 0.9 mi WNW of Crystal Lake Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.176, -88.335
Hail up to nickel size was reported across Lake in the Hills, including nickel size hail at the intersection of Randall Road and Algonquin Road, and dime size hail at the intersection of Randall Road and Ackman Road.
Hail, McHenry
- When
- May 11, 3:49 PM CST to 3:52 PM CST
- Where
- McHenry County, Crystal Lake
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.230, -88.330
Flood, McHenry
- When
- May 11, 3:49 PM CST to 4:30 PM CST
- Where
- McHenry County, 1.05 mi SE of Crystal Lake to 1.06 mi SE of Crystal Lake
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.219, -88.316
The intersection of Main Street and Berkshire Road was flooded after heavy rains fell across the area. A spotter in Lake in the Hills reported 2.45 inches fell in 90 minutes.
Hail, Winnebago
- When
- May 11, 4:04 PM CST to 4:06 PM CST
- Where
- Winnebago County, 3.54 mi WNW of Durand
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.456, -89.390
Hail, McHenry
- When
- May 11, 4:04 PM CST to 4:06 PM CST
- Where
- McHenry County, 0.33 mi S of Mc Henry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.345, -88.271
Quarter size hail was reported at Route 120 and Route 31.
Flood, Kane
- When
- May 11, 4:11 PM CST to 5:00 PM CST
- Where
- Kane County, 1.83 mi WSW of Plato Center to 1.79 mi WSW of Plato Center
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 42.023, -88.465
Four inches of water was reported on Route 47, approximately a quarter mile north of Plato Center.
Flood, Kane
- When
- May 11, 4:35 PM CST to 5:00 PM CST
- Where
- Kane County, 1.1 mi SSW of Carpentersville
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 42.115, -88.258
The intersection of Dundee Road and Golfview Lane was flooded. Two inches of rain fell over the hour leading up to this report.
Hail, McHenry
- When
- May 11, 4:37 PM CST to 4:39 PM CST
- Where
- McHenry County, 1.93 mi SSE of Woodstock
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.295, -88.433
Dime to nickel size hail was reported at the intersection of Route 14 and Route 47.
Hail, La Salle
- When
- May 11, 4:42 PM CST to 4:44 PM CST
- Where
- La Salle County, 1.77 mi SSW of Oglesby
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.276, -89.082
Nickel to quarter size hail was reported at Interstate 39 and Route 251.
Hail, Cook
- When
- May 11, 5:00 PM CST to 5:01 PM CST
- Where
- Cook County, 0.5 mi ENE of Northbrook
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.133, -87.821
Penny size hail was reported at the intersection of Waukegan Road and Shermer Road.
Thunderstorm Wind, Grundy
- When
- May 11, 5:15 PM CST
- Where
- Grundy County, 2.19 mi WNW of Morris
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Amateur Radio
- Coordinates
- 41.378, -88.461
Eight power poles were blown down at Ashton Road and Interstate 80.
Thunderstorm Wind, Grundy
- When
- May 11, 5:40 PM CST
- Where
- Grundy County, 3.32 mi SSE of Mazon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 41.183, -88.417
A tree fell blocking the road at Route 47 and Gardner Road.
Thunderstorm Wind, Kendall
- When
- May 11, 5:54 PM CST
- Where
- Kendall County, Oswego
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.680, -88.350
Hail, Will
- When
- May 11, 6:05 PM CST to 6:07 PM CST
- Where
- Will County, Crest Hill
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.570, -88.150
Thunderstorm Wind, Cook
- When
- May 11, 6:20 PM CST
- Where
- Cook County, 1.21 mi SSW of Willow Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 41.713, -87.876
Several trees were reported down at the Little Red School House.
Thunderstorm Wind, Cook
- When
- May 11, 6:40 PM CST
- Where
- Cook County, Hometown
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -87.730
Wind gusts were estimated to 60 mph.
Hail, Cook
- When
- May 11, 6:47 PM CST to 6:55 PM CST
- Where
- Cook County, Hometown to 0.62 mi SSW of Avalon Park
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.730, -87.730
Several reports of hail up to the size of quarters were received from the southern Chicago metro area. These reports include penny size hail in Hometown and quarter size hail reports in Evergreen Park and at the Interstate 94 and West 95th Street intersection.
Thunderstorm Wind, Cook
- When
- May 11, 6:50 PM CST
- Where
- Cook County, 1.03 mi ESE of Chicago Lawn
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.776, -87.681
Several trees were reported down near West 65th Street and South Oakley Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300790, 300791, 300792, 300793, 300795, 300799, 300800, 300802, 300806, 300825, 300832, 300834, 307214, 307216, 300836, 300837, 300843, 300849, 300878, 300881, 300884, 300911, 300892, 300895, 300908.